- Associated Press - Wednesday, January 13, 2016

WILLISTON, N.D. (AP) - Heroin that killed one person and sent eight others to the hospital in Williston over a six-day period might have been laced with another drug or ingredient that caused unconsciousness.

Several of the overdoses that occurred earlier this month are connected, Police Lt. Detective David Peterson told The Bismarck Tribune (https://bit.ly/1P0IIzb ). Police are working with state lab officials to test whether the drug was more potent than typical, or if it was mixed with an unknown drug.

The man who died was 30 years old. He has not been identified. The others who overdosed ranged in age from 25 to 45. They all have since been released from the hospital.

Williston has seen an uptick in heroin use recently, with the drug coming to the oil patch hub from southern parts of the U.S., including the Texas-Mexico border area, Arizona and California, according to Peterson.

“We have not seen these amounts of heroin overdoses in this short amount of time,” he said. “Four or five years ago heroin was nonexistent (in Williston).”



As more people in Williston have become addicted to synthetic opioids, or prescription medicines, those drugs have become high-priced. That often leads to the introduction of the cheaper alternative of heroin, Peterson said.

The Williston Drug Task Force and the state Bureau of Criminal Investigation are helping Williston police with the probe into the overdoses.

___

Information from: Bismarck Tribune, https://www.bismarcktribune.com

Copyright © 2019 The Washington Times, LLC.

The Washington Times Comment Policy

The Washington Times welcomes your comments on Spot.im, our third-party provider. Please read our Comment Policy before commenting.

 

Click to Read More and View Comments

Click to Hide